Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Jackson, KY

June 2, 2002Johnson County, Magoffin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2002, 4:34 PM EDT for Johnson County, Magoffin County, Kentucky. It was in force for 71 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2002, 4:34 PM EDT (20:34 UTC)
Expired
Jun 2, 2002, 5:45 PM EDT
In force
71 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Johnson County, KY, Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 41 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:15 PM EDTThunderstorm WindPaintsville, KYTwo trees were down along Kentucky Highway 825.
Jun 2, 5:30 PM EDTHail 0.75Salyersville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS53 KJKL 022034
SVRJKL
KYC115-153-022145-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY...
  MAGOFFIN COUNTY.

* UNTIL 545 PM EDT

* AT 433 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER COON...
  OR 6 MILES NORTH OF SALYERSVILLE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLAT FORK AROUND 440 PM EDT.
  LEATHA AROUND 445 PM EDT.
  WHEELERSBURG AROUND 450 PM EDT.
  BROWNLOW AROUND 455 PM EDT.
  FALCON AROUND 500 PM EDT.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3791 8294 3783 8270 3775 8266 3776 8278
          3771 8291 3772 8295 3768 8295 3762 8291
          3780 8320 3787 8312 3786 8302

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 2, 3:30 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT SUN JUN 2 2002

CURRENT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR ALL OF OUR CWA.
CONVECTION MOVING SE ALONG BOUNDARY WITH REPORTS OF SEVERE
HAIL...TREES DOWN...AND HEAVY RAIN.

THINGS SHOULD QUIET DOWN THIS EVENING...CHC POPS FOR THE EARLY EVE
CONVECTION.  MON WILL BE JUST AS UNSTABLE...BUT WITH THE FRONT TOO
OUR NORTH...POPS WILL BE JUST SLIGHT CHANCE.  LOW CHANCE POPS
TUE...FRONT STILL TO NORTH THOUGH.

STRETCHED OUT SYSTEM/TROUGH AND ASSOCIATED COLD FRONT MOVES INTO THE
AREA STARTING LATE WED.

UNCERTAIN EXTENDED:  BIG CHANGE FROM GOING FORECAST WITH THE
DRAMATIC SWING TO A FASTER/DRYER EVOLUTION.  HPC AND OTHERS LIKE THE
FRONT THROUGH OUR CWA BY THU WITH A DRY WEEKEND.  CONSENSUS IS THAT
THE 06Z AVN/ 00Z MRF ARE NOT HANDLING THE SITUATION WELL.
DISCREPANCIES SEEN ACROSS THE BOARD AMONGST MODELS.  MRF DEVELOPS A
CUT OFF LOW IN THE SE U.S....LINGERING THE PRECIP OVER EASTERN KY.
ECMWF ON THE OTHER HAND TAKES TROUGH QUICKLY TO THE NORTHEAST AND
RIDGING BUILDING OVER OUR AREA BY SAT.  A COMPROMISE LOOKS
GOOD...BOTH MODELS ON EXTREME SIDE.  ENSEMBLES CLEARLY SHOW THE
UNCERTAINTY.  AS FOR TEMPS...OPMRF DROPPING TEMPS TO AS LOW AS UPPER
60S FOR FRI...ALTHOUGH MRF ENSEMBLES SHOW THIS TO BE THE OUTLIER.
WILL GO IN BETWEEN ENSEMBLE MEAN AND OPMRF...WHICH IS CONSISTENT
WITH CURRENT FORECAST.  QUICK GLANCE AT 12Z/AVN LOOKS BETTER...FITS
FORECAST BETTER...LOOKS MORE REASONABLE.

IFPS/GFE...
POPULATED FIRST 60 HOURS WITH MESOETA WINDS/ TEMPS/
DEWPOINTS...ADJUSTED EXTENDED AS DISCUSSED ABOVE.

WORK ZONES WILL BE AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT
SDFOZFJKL.

.JKL...NONE.

OUDEMAN

In the hours before

Special weather statement, Jun 2, 1:00 PM EDT, 3 hours 34 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE JACKSON KY
100 PM EDT SUN JUN 2 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS
EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE
HAIL...GUSTY WINDS AND HEAVY RAINS.

A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE
SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN
PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE
WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HALL
Local storm report, Jun 2, 2:43 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
243 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    1 W IRVINE                KY   1.25 INCH HAIL
06/02/02   ESTILL                         REPORTED BY TRAINED
                                          SPOTTER

0153 PM    IRVINE                    KY   .75 INCH HAIL
06/02/02   ESTILL                         REPORTED BY LAW
                                          ENFORCEMENT

0155 PM    IRVINE                    KY   WIND DAMAGE
06/02/02   ESTILL                         TREES DOWNREPORTED BY
                                          EMERGENCY MANAGER

0155 PM    IRVINE                    KY   1.00 INCH HAIL
06/02/02   ESTILL                         REPORTED BY
                                          EMERGENCY MANAGER

0155 PM    IRVINE                    KY   FLASH FLOODS
06/02/02   ESTILL                         TWO FEET OF FLOWING WATER
                                          OVER SEVERAL
                                          ROADWAYS. REPORTED BY
                                          EMERGENCY MANAGER

0213 PM    SHOULDERBLADE             KY   .75 INCH HAIL
06/02/02   BREATHITT                      REPORTED BY
                                          OFF DUTY NWS EMPLOYEE

MH
Local storm report, Jun 2, 3:35 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
335 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    TURKEY FOOT               KY   .88 INCH HAIL
06/02/02   JACKSON                        LASTED FOR FIVE
                                          MINUTES.
                                          REPORTED BY
                                          GENERAL PUBLIC.

MH
Local storm report, Jun 2, 4:00 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
400 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    IRVINE                    KY   1.50 INCH HAIL
06/02/02   ESTILL                         REPORTED BY
                                          GENERAL PUBLIC.

MH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:31 PM EDTSevere Thunderstorm WarningJKLEstill44 min
Jun 2, 2:13 PM EDTSevere Thunderstorm WarningJKLBreathitt47 min
Jun 2, 2:14 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe61 min
Jun 2, 2:33 PM EDTFlash Flood WarningJKLEstill, Lee3 hr
Jun 2, 2:33 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson57 min
Jun 2, 3:26 PM EDTSevere Thunderstorm WarningJKLFloyd64 min
Jun 2, 3:35 PM EDTFlash Flood WarningJKLJackson3 hr
Jun 2, 4:48 PM EDTSevere Thunderstorm WarningJKLJackson57 min
Jun 2, 5:59 PM EDTFlash Flood WarningJKLEstill, Lee4 hr
Jun 2, 6:18 PM EDTSevere Thunderstorm WarningJKLClay27 min
Jun 2, 6:45 PM EDTSevere Thunderstorm WarningJKLJackson60 min
Jun 2, 6:59 PM EDTFlash Flood WarningJKLJackson4 hr
Jun 2, 7:46 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min
Jun 2, 7:50 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.